News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Liver Diseases

Question: Acetominophen Overdose


 googlenut - Thu Jan 22, 2009 7:25 pm

Hello,

Thank you for this service.

Approx 2 years ago I did something extremely stupid that I am embarrassed about and now fearful.

I overdosed on acetominophen. I do not know exactly how many pills that I took, but I think it was approx 10-20. I do not remember the dosage. I then drank vodka.

I woke up late in the day the following day and recall vomitting during the night. I felt horrible for about 3 days straight but I never saw a doctor.

2 Years have passed and work was stressful and I started to notice pressure under my left arm and even throbbing in my legs. I went and saw a heart specialist since my family has a history of heart disease. I did bloodwork and the doctor did not give me the full results of the bloodwork, only stating that he wanted to run more bloodwork since I admitted I did not fast 12 hours prior to the bloodwork being done.

When the nurse called and mentioned to go over my bloodwork initially prior to my follow-up doctor's appointment, she said that my results were mildly abnormal. She then seemed to have slipped and told me that my liver enzymes were slightly elevated.

When I saw the doctor, he seemed to have avoided the topic but told me that he wanted to run more bloodwork for "cholesterol" but then also mentioned some tests on my liver since he was prescribing me medication to quit smoking.

1. After 2 years, could I begin to now experience problems with my liver since it was never untreated? Wouldn't I have noticed problems sooner? I do not seem to have jaundice or any of the other symptoms I read about online. I do have pain in the abdomen and under the right lower ribs. I am also under a lot of stress and think it could be an ucler?

2. Secondly, the doctor is the same doctor my mother goes to hence I never told the doctor of my espisode of overdosing. He is not permitted to say anything to her shoudl I tell him the truth?

3. Would it take 2 years for signs to start showing up now? How long does liver failure begin to appear after an overdose as such.

4. Is there anything I can do (take antioxidants, eat certain foods) to help my situation? I read antioxidants help the liver?

I thank you kindly for your reply. THe anticipation of my next doctor's visit in 1 month seems so far away!
 John Kenyon, CNA - Sun Feb 08, 2009 9:20 pm

User avatar Hello -

Thank you for your words of appreciation for the site, and you're welcome.

The episode of two years ago would have produced immediate (and long-term) problems right off, and would not just now start showing up. You've no doubt got something going on which your doctor finds of interest, and it could even involve your liver, but it's highly unlikely any of it would by now be related to the earlier mishap with alcohol and acetominiphen. It would be a wise idea to disclose this to your doctor, as your complete history is a very valuable tool. I would recommend mentioning it just for the record. It's worth knowing about. That said, I still don't feel it could be just now showing new effects. The liver is the one and only organ/gland we have which actually has self-regenerative capabilities, so in the two years past, since you survived the initial insult, your liver is likely fully functional right now, although there could be some scarring or other markers of what had happened. This is one reason it's important for your doctor to know about it, since otherwise any such lesion could be mistaken for something else and confuse the issue. Your doctor is constrained from sharing this information with your mother or anyone else so long as you are legally of age.

I wouldn't fool with anything, any antioxidants, supplements, etc., until the cause of your symptoms have has been identified, as what might be beneficial normally can actually cause problems during times when things are not quite right. Other than that, I'd just go with the program, let your doctor figure out what, if anything, is wrong, and casually mention the fact that you once did have a problem which may have caused some passing liver injury.

Hope this is helpful. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here